Tornadoes · United States · Arkansas · 2024
EF1 tornado, Blackburn to Crosses, Arkansas, May 7, 2024
From Blackburn to Crosses, this EF1 tornado ran 2.8 miles across Washington and Madison counties on May 7, 2024, touching down at 3:08 AM CDT and reaching 550 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 7, 2024
- Touchdown
- 3:08 AM CDT (08:08 UTC)
- Lifted
- 3:13 AM CDT (08:13 UTC)
- On the ground
- 5 minutes
- Path length
- 2.8 miles (4.5 km)
- Path width
- 550 yards (503 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Counties
- Washington and Madison counties
- Touchdown point
- 35.840, -93.961
- Lift-off point
- 35.862, -93.920
- Record number
- 2405070208-01
The damage survey
16 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms developed over western Oklahoma during the afternoon of the 6th, as a dry line sharpened over the area. These storms developed eastward across central and eastern Oklahoma during the late afternoon through evening hours, and evolved into a squall line before moving through northwestern Arkansas during the early morning hours of the 7th. The combination of strong instability ahead of the line of thunderstorms, and very strong deep-layer and low-level wind shear resulted in several tornadoes developing as the thunderstorm line moved through the area. One of the tornadoes became strong as it moved across portions of Washington County. Damaging wind gusts and large hail to quarter size also occurred with the squall line.
A tornado destroyed an outbuilding and uprooted trees. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
This is the first segment of a two-segment tornado. This tornado developed west of Highway 123, where trees were snapped and uprooted. The tornado moved east across Highway 123, and into Madison County. A tornadic debris signature was detected by the KSRX WSR-88D with this tornado. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.
This is the second segment of a two-segment tornado. The tornado moved into Madison County, then crossed the 5522 Road and Highway 295 before dissipating west of Highway 16. Numerous trees were snapped or uprooted by the tornado, some fell onto homes. A tornadic debris signature was detected by the KSRX WSR-88D with this tornado. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 05:10 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 7, 12:45 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 7, 12:45 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 1245 AM CDT Tue May 7 2024 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 1018 PM CDT Mon May 6 2024 Isolated convection forming ahead of the main squall line will pose the highest risk for strong tornadoes over the next few hours. Otherwise, squall line will sweep across much of the area except possibly far southeast Oklahoma overnight, with damaging winds and some embedded tornado threat. Made minor changes to pops over the next few hours, with the rest of the forecast on track at this time. && .LONG TERM... (Tuesday through Monday) Issued at 128 PM CDT Mon May 6 2024 Tuesday is expected to be a relatively quiet day weather-wise across eastern Oklahoma and western Arkansas as weak high pressure prevails. The next chance of storms will come on Wednesday as a cold front moves through the region. These storms will likely fire up earlier in the day near the cold front approaching Highway 75 in eastern Oklahoma by early afternoon. All modes of severe weather will be possible as this system moves through the area as well. Dry weather is forecast later in the week and into the weekend with temperatures near normal for this time of year. Shower and storm chances increase late in the weekend with the approach of a mid-level shortwave. && .AVIATION... (06Z TAFS) Issued at 1226 AM CDT Tue May 7 2024 TSRA had cleared KBVO and VFR elements are expected to prevail at that site for the valid period. TSRA at KTUL/KRVS to end early in the period, and may be followed with a brief period of MVFR cigs. From there, VFR elements are expected to prevail for the remainder of the period. More uncertainty to timing/duration of convection at KMLC so will just add a tempo group for a few hours from 07z-09z and will include a period of MVFR cigs through 15z. VFR elements to prevail for the remainder of the period. Similar time frame and like elements expected across the AR sites, though tempo groups at KFSM will go an hour or so later. Expect VFR elements to prevail after 15z at the AR sites. && .PRELIMINARY POINT TEMPS/POPS... TUL 83 61 83 53 / 10 10 30 0 FSM 86 65 87 57 / 10 0 60 40 MLC 85 66 86 56 / 10 0 30 20 BVO 81 56 81 48 / 10 10 20 0 FYV 83 61 83 51 / 10 10 70 30 BYV 82 59 82 53 / 10 0 70 30 MKO 81 61 84 53 / 10 10 50 20 MIO 80 58 80 50 / 10 10 60 10 F10 82 62 85 53 / 10 10 30 10 HHW 84 66 85 59 / 10 10 30 40 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch until 7 AM CDT this morning for OKZ054>067. AR...None. && SHORT TERM...05 LONG TERM....10 AVIATION...23
Hazardous weather outlook, May 6, 5:19 PM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 519 PM CDT Mon May 6 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 519 PM CDT Mon May 6 2024 ...SIGNIFICANT SEVERE WEATHER EXPECTED THIS EVENING AND TONIGHT... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. TORNADO. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...After 7 PM.. AREA AT GREATEST RISK...Northeast Oklahoma. SEVERE THUNDERSTORM. RISK...Critical. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...After 7 PM. AREA AT GREATEST RISK...Northeast Oklahoma. FLASH FLOOD. RISK...Limited. AREA...Northeast Oklahoma. ONSET...This Evening. HEAVY RAIN. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...This Evening. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. DISCUSSION... Severe thunderstorms have developed across western Oklahoma as of late afternoon. These storms will spread east and expand in coverage by early evening. Severe weather is expected into northeast Oklahoma by early to mid evening and will steadily spread east through the early morning hours Tuesday. Conditions will support significant severe weather, especially during the evening into early morning hours. Tornadoes are likely, especially during the evening hours, including the risk for strong long track tornadoes. Additionally, large hail and locally damaging winds are expected to occur, with this risk expanding east through the early morning hours. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY...High Wind Potential. WEDNESDAY...Severe Thunderstorm Potential...High Wind Potential. THURSDAY through SUNDAY...No Hazards. EXTENDED DISCUSSION... A few severe storms may develop as early as Wednesday morning, but a more widespread severe weather risk is expected Wednesday afternoon as a cold front sweeps east. Locations south and east of Interstate 44 have the highest severe weather potential on Wednesday. Thunderstorm chances will end on Thursday with dry and mild weather for late week into the weekend. EMERGENCY MANAGEMENT PLANNING STATEMENT... Spotter activation is expected this evening into the overnight hours. Additionally, given the potential for damaging storms, the need for mutual aid and additional staffing should be considered. weather.gov/tulsa contains additional information.
In the hours before
Local storm report, May 7, 2:35 AM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
235 AM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM Flash Flood Morris 35.61N 95.86W
05/07/2024 Okmulgee OK Emergency Mngr
Multiple roads reported flooded. Time
estimated.
&&Local storm report, May 7, 2:42 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
242 AM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 AM Hail Cedarville 35.57N 94.37W
05/07/2024 M0.75 Inch Crawford AR Emergency Mngr
&&Local storm report, May 7, 2:47 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
247 AM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM Tornado 8 ESE Stilwell 35.76N 94.49W
05/07/2024 Adair OK Official NWS Obs
TDS sampled from KSRX radar.
&&Local storm report, May 7, 2:52 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
252 AM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 AM Tstm Wnd Dmg 1 NNW Mill Creek 35.36N 94.43W
05/07/2024 Sebastian AR Emergency Mngr
Trees down in Arkoma.
&&Local storm report, May 7, 2:54 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
254 AM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 AM Tstm Wnd Gst Van Buren 35.44N 94.35W
05/07/2024 E70 MPH Crawford AR Amateur Radio
&&Local storm report, May 7, 2:56 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
256 AM CDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM Tstm Wnd Gst Fort Smith 35.39N 94.40W
05/07/2024 M61 MPH Sebastian AR ASOS
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
8.1 hours before the tornado, 117 km from the path. May 7, 2024.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 2504 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 13.8
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Fayetteville/Drake (FYV), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Western Arkansas radar (KSRX), 73 km away, was scanning. The volume nearest the touchdown began at 08:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of May 7, 2024
52 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 7 | 1:05 AM CDT | EF1 | Okfuskee, OK | 2.8 | 200 | $15,000 | ||
| May 7 | 1:12 AM CDT | EF0 | Warren, IA | 3.1 | 80 | $50,000 | ||
| May 7 | 1:35 AM CDT | EF0 | Jasper, IA | 0.1 | 30 | $25,000 | ||
| May 7 | 1:37 AM CDT | EF0 | Marion, IA | 5.0 | 80 | $8,000 | ||
| May 7 | 1:43 AM CDT | EF1 | Randolph, MO | 8.3 | 250 | |||
| May 7 | 1:44 AM CDT | EF0 | Randolph, MO | 2.3 | 400 | |||
| May 7 | 2:23 AM CDT | EF2 | Adair, OK to AR | 11.7 | 800 | $75,000 | ||
| May 7 | 2:28 AM CDT | EF0 | Pulaski, MO | 9.8 | 150 | $16,000 | ||
| May 7 | 2:43 AM CDT | EF1 | Crawford, AR | 5.7 | 900 | $30,000 | ||
| May 7 | 2:43 AM CDT | EF1 | Crawford, AR | 9.2 | 1,100 | $500,000 | ||
| May 7 | 2:48 AM CDT | EF1 | Crawford, AR | 0.6 | 100 | $50,000 | ||
| May 7 | 2:55 AM CDT | EF1 | Washington, AR | 1.8 | 150 | $35,000 | ||
| May 7 | 2:55 AM CDT | EF1 | Franklin, AR | 3.9 | 1,200 | $30,000 | ||
| May 7 | 3:44 AM CDT | EF0 | Crawford, MO | 0.7 | 75 | |||
| May 7 | 3:45 AM CDT | EF1 | Franklin, MO | 0.3 | 150 | |||
| May 7 | 4:21 AM CDT | EF0 | Saint Charles, MO | 2.2 | 50 | |||
| May 7 | 2:05 PM CDT | EF0 | Boone, IL to WI | 14.3 | 50 | $60,000 | ||
| May 7 | 2:18 PM CDT | EF1 | Walworth, WI | 1.0 | 50 | $100,000 | ||
| May 7 | 5:11 PM EDT | EF1 | Cass, MI | 11.7 | 950 | |||
| May 7 | 5:41 PM EDT | EF2 | Saint Joseph, MI | 19.5 | 950 | 1 | ||
| May 7 | 5:55 PM EDT | EF2 | Kalamazoo, MI | 10.9 | 300 | 12 | $50 million | |
| May 7 | 6:07 PM EDT | EF1 | Branch, MI | 1.1 | 100 | |||
| May 7 | 6:11 PM EDT | Unrated | Steuben, IN | 0.1 | 1 | |||
| May 7 | 7:47 PM EDT | Unrated | Rush, IN | 0.8 | 30 | |||
| May 7 | 7:50 PM EDT | EF2 | Mercer, OH | 8.1 | 400 | $50,000 | ||
| May 7 | 8:02 PM EDT | EF0 | Shelby, IN | 0.8 | 50 | $30,000 | ||
| May 7 | 8:03 PM EDT | EF1 | Rush, IN | 4.6 | 75 | $47,000 | ||
| May 7 | 8:05 PM EDT | EF1 | Rush, IN | 0.2 | 30 | $30,000 | ||
| May 7 | 8:08 PM EDT | EF1 | Fayette, IN | 2.9 | 150 | $50,000 | ||
| May 7 | 8:09 PM EDT | EF1 | Paulding, OH | 6.2 | 300 | $200,000 | ||
| May 7 | 8:16 PM EDT | EF0 | Paulding, OH | 0.5 | 25 | $10,000 | ||
| May 7 | 8:20 PM EDT | EF2 | Mercer, OH | 6.4 | 300 | $350,000 | ||
| May 7 | 8:24 PM EDT | EF1 | Darke, OH | 11.7 | 800 | $500,000 | ||
| May 7 | 8:25 PM EDT | EF0 | Decatur, IN | 4.5 | 100 | $50,000 | ||
| May 7 | 8:42 PM EDT | EF0 | Crawford, IN | 0.2 | 80 | |||
| May 7 | 8:54 PM EDT | Unrated | Putnam, OH | 0.1 | 5 | |||
| May 7 | 7:56 PM CDT | EF1 | Franklin, IN to OH | 8.0 | 300 | $10,000 | ||
| May 7 | 9:20 PM EDT | EF1 | Butler, OH | 2.4 | 200 | $200,000 | ||
| May 7 | 9:23 PM EDT | EF0 | Clark, IN | 1.2 | 60 | |||
| May 7 | 9:57 PM EDT | EF0 | Butler, OH | 0.3 | 80 | $20,000 | ||
| May 7 | 10:05 PM EDT | EF0 | Warren, OH | 0.3 | 100 | $15,000 | ||
| May 7 | 10:08 PM EDT | EF1 | Warren, OH | 2.6 | 150 | $200,000 | ||
| May 7 | 10:14 PM EDT | EF0 | Warren, OH | 0.4 | 50 | $20,000 | ||
| May 7 | 10:15 PM EDT | EF1 | Warren, OH | 2.7 | 350 | $500,000 | ||
| May 7 | 10:27 PM EDT | EF0 | Warren, OH | 0.5 | 150 | $50,000 | ||
| May 7 | 10:27 PM EDT | EF0 | Clinton, OH | 1.3 | 80 | $10,000 | ||
| May 7 | 11:49 PM EDT | EF0 | Licking, OH | 3.0 | 100 | $50,000 | ||
| May 7 | 12:02 AM EDT | EF1 | Muskingum, OH | 0.4 | 128 | $100,000 | ||
| May 7 | 12:17 AM EDT | EF1 | Coshocton, OH | 0.1 | 197 | $100,000 | ||
| May 7 | 11:54 PM CDT | EF2 | Hancock, OH to WV, PA | 15.3 | 200 | 1 | $10,000 | |
| May 7 | 12:30 AM CDT | EF2 | Garland, AR | 12.2 | 600 | |||
| May 7 | 1:49 AM EDT | EF1 | Allegheny, PA | 0.2 | 150 | $75,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.